Nebraska, 2015

Hail in Nebraska, May 24, 2015

May 24, 2015 · NWS CYS · 1 event in 1 county or zone

An evening thunderstorm produced large hail over northern Box Butte County in the northern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An evening thunderstorm produced large hail over northern Box Butte County in the northern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 5:31 PM MST, 44 minutes earlier.

Area forecast discussion, May 24, 5:31 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MDT SUN MAY 24 2015

.UPDATE...
ISSUED AT 631 PM MDT SUN MAY 24 2015

ALTHOUGH REGIONAL RADARS SUPPORT LIGHT TO PERHAPS OCCASIONALY
MODERATE PRECIPITATION TONIGHT...NO LONGER ANTICIPATE IMPACTS
ASSOCIATED WITH FLASH FLOODING ACROSS NRN CARBON/ALBANY AND
CONVERSE COUNTIES TONIGHT. THEREFORE...WAS CONFIDENT ENOUGH TO
LET THE FLASH FLOOD WATCH EXPIRE FOR THESE AREAS AT 6 PM.

OTHERWISE...STILL MONITORING POCKETS OF CONVECTION ACROSS
PRIMARILY THE NRN NEBRASKA PANHANDLE WHERE LATEST SPC MESONALYSIS
SHOWS 500-1000 J/KG OF SBCAPE REMAINED. THIS WILL LIKELY BE THE
CASE FOR THE NEXT HOUR OR SO BEFORE CONVECTION STRENGTH IS
EXPECTED TO WANE CONSIDERABLY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 408 PM MDT SUN MAY 24 2015

SHOWERS AND THUNDERSTORMS HAVE EXPANDED IN COVERAGE SINCE THE
EARLIER FORECAST UPDATE...WITH MODERATE RAINFALL  OBSERVED AT
TIMES ALONG WITH SMALL HAIL NEAR CHEYENNE. ACTIVITY IS INCREASING
OVER THE NORTHERN LARAMIE RANGE AND CENTRAL CONVERSE COUNTY AS
WELL...WITH SLOW MOVING THUNDERSTORMS OBSERVED ON RADAR. COULD
STILL SEE SOME HEAVIER RAINFALL TOTALS OUT OF THIS ACTIVITY SO
WILL MAINTAIN THE FLASH FLOOD WATCH. THE STRONGEST STORM SO FAR
THOUGH IS OVER NORTHERN SIOUX COUNTY WITHIN THE SLIGHTLY MORE
UNSTABLE ENVIRONMENT. IT CONTINUES TO TREK EAST TOWARD DAWES
COUNTY WITH FURTHER DEVELOPMENT TO THE SOUTH. EXPECT THESE TRENDS
TO CONTINUE THROUGH THE EVENING.

FOR TONIGHT...THE UPPER LOW WILL FINALLY MOVE NORTHEAST OVER THE CWA
AND WILL WEAKEN. SIMILARLY...THE SFC LOW WILL STEADILY TREK
NORTHEAST WITH  WINDS SHIFTING TO THE NNW BEHIND THE LOW. OVERALL
FLOW SHOULD REMAIN ON THE WEAKER SIDE TONIGHT...WITH AREAS OF FOG
REDEVELOPING OVERNIGHT ACROSS MUCH OF THE AREA. WITH THE NW FLOW
IN PLACE...DRIER AIR SHOULD BEGIN TO FILTER INTO THE CWA WHICH
WILL REDUCE OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS FOR
MONDAY. HOWEVER...COOLER AIR WITHIN THE UPPER TROUGH WILL REMAIN
OVERHEAD SO EXPECT AT LEAST SCATTERED COVERAGE OF SHOWERS WITH
ISO-T LATE MORNING THROUGH THE EVENING...ESPECIALLY OVER HIGHER
TERRAIN FEATURES.

A WEAK TRANSITORY RIDGE LOOKS TO MOVE OVERHEAD FOR TUESDAY
BRINGING WARMER TEMPS TO THE FORECAST AREA ALONG WITH SUBSIDENCE
ALOFT. SFC HIGH PRESSURE IS FORECAST TO SLIDE SOUTHEAST INTO THE
CENTRAL PLAINS THROUGH THE DAY...WITH SFC WINDS VEERING BACK TO
THE SOUTHEAST AND INCREASING LLVL UPSLOPE FLOW OVER THE CWA
THROUGH THE AFTERNOON. THE COMBINATION OF UPSLOPE AND HIGHER
TEMPS SHOULD MAINTAIN AT LEAST A CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS...AGAIN ESPECIALLY NEAR TERRAIN FEATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 408 PM MDT SUN MAY 24 2015

AN ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH THE WEEK AS LARGE
SCALE TROUGHING REMAINS INTACT ACROSS THE WESTERN US. A FEW EMBEDDED
DISTURBANCES WITHIN MOIST SOUTHWEST FLOW ALOFT COMBINED WITH PERIODS
OF LLVL UPSLOPE WILL PROMOTE DAILY CHANCES FOR CONVECTION THROUGH AT
LEAST THE END OF THE WORK WEEK. GENERALLY WEAK MID LEVEL FLOW / LESS
THAN 25 KTS AT H5 / WILL KEEP CHANCES FOR STRONG TO SEVERE STORMS ON
THE LOW SIDE...BUT THE GFS SUGGESTS SBCAPE AROUND 1500 J/KG ACROSS A
LARGE PART OF THE EASTERN PLAINS ON WED-THU. CANNOT RULE OUT A STRAY
SEVERE STORM...BUT ANYTHING ORGANIZED APPEARS UNLIKELY. EXPECT DAILY
HIGHS TO HOLD FAIRLY STEADY THROUGH THE EXTENDED GIVEN A PERSISTENT
UPPER LEVEL PATTERN IN PLACE. H7 TEMPS AVERAGING AROUND 5 C SUGGEST
HIGHS IN THE 65 TO 75 DEGREE RANGE FOR MOST AREAS. RIDGING ALOFT AND
A PUSH OF DRIER AIR ASSOCIATED WITH A CANADIAN SURFACE HIGH DIPPING
INTO THE UPPER MIDWEST MAY GIVE US A BREAK FROM PRECIPITATION AS WE
HEAD INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 615 PM MDT SUN MAY 24 2015

SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY DIMINISH IN
COVERAGE FOR RAWLINS...LARAMIE AND CHEYENNE THROUGH 03Z...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE NEBRASKA PANHANDLE
EXPECTED TO CONTINUE THROUGH 03Z AND THEN START A GRADUAL
DISSIPATION THROUGH THE LATE EVENING. WILL HOLD ONTO IFR CEILINGS
FROM PREVIOUS FORECAST FOR CHEYENNE...ALLIANCE AND CHADRON
TONIGHT...OTHERWISE KEPT CEILINGS AND VISIBILITIES MVFR OR HIGHER.
WITH THE UPPER LOW OPENING UP AND LIFTING OUT TO THE NORTHEAST ON
MONDAY...EXPECT GENERALLY VFR FOR TOMORROW WITH SCATTERED
AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.FIRE WEATHER...
ISSUED AT 408 PM MDT SUN MAY 24 2015

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND
WILL BRING MODERATE TO HEAVY RAINFALL AT TIMES ACROSS THE DISTRICT.
WITH PLENTIFUL MOISTURE ANTICIPATED...NO FIRE WEATHER CONCERNS ARE
EXPECTED.

&&

.HYDROLOGY...
ISSUED AT 408 PM MDT SUN MAY 24 2015

FORECAST RAINFALL FROM SHOWERS DURING THE NEXT 24 HOURS WILL AVERAGE
BETWEEN 0.25 AND 0.50 INCHES...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE
WITH THUNDERSTORMS. RUNOFF FROM THIS RAINFALL WILL MAINTAIN HIGH
WATER LEVELS ALONG THE LARAMIE RIVER AT LARAMIE AND NEAR FORT
LARAMIE THROUGH EARLY NEXT WEEK. REFER TO THE LATEST RIVER AND FLOOD
STATEMENTS FOR SPECIFIC INFORMATION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...CAH
SHORT TERM...RJM
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...RJM
HYDROLOGY...MJ/RJM
Hazardous weather outlook, May 24, 5:10 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT SUN MAY 24 2015

WYZ101>119-260015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
610 PM MDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED. AREAS OF FOG WILL RETURN
TO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MOST DAYS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NEZ002-003-019>021-054-055-095-096-260015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
610 PM MDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS MAY BECOME STRONG THIS EVENING CONTAINING SMALL HAIL
AND WIND GUSTS UP TO AROUND 45 MPH. AREAS OF FOG WILL RETURN TO
THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MOST DAYS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 24, 3:38 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN MAY 24 2015

NEZ019-096-WYZ108-242315-
SOUTH SIOUX NE-SCOTTS BLUFF NE-GOSHEN COUNTY WY-
438 PM MDT SUN MAY 24 2015

...SPECIAL WEATHER STATEMENT...

AT 435 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
NEAR HAWK SPRINGS RECREATION AREA...OR 21 MILES SOUTH OF
TORRINGTON... MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAWK SPRINGS AROUND 445 PM MDT.
  YODER AND HUNTLEY AROUND 505 PM MDT.
  VETERAN AROUND 515 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS AREA OF THUNDERSTORMS INCLUDE
HIGHWAY 85 BETWEEN LAGRANGE AND TORRINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4163 10408 4162 10432 4202 10443 4203 10405
TIME...MOT...LOC 2235Z 174DEG 22KT 4175 10422

HAHN
Local storm report, May 24, 4:03 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             3 N HAWK SPRINGS        41.83N 104.27W
05/24/2015  E0.50 INCH       GOSHEN             WY   LAW ENFORCEMENT

&&

HAHN
Special weather statement, May 24, 4:05 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT SUN MAY 24 2015

NEZ002-095-242345-
NORTH SIOUX NE-DAWES NE-
505 PM MDT SUN MAY 24 2015

...SPECIAL WEATHER STATEMENT...

AT 505 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF FORT ROBINSON CAMPGROUND...OR 24 MILES WEST OF
CHADRON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRAWFORD AROUND 530 PM MDT.
  WHITNEY LAKE AROUND 545 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WHITNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4277 10358 4287 10352 4285 10313 4261 10325
TIME...MOT...LOC 2305Z 287DEG 12KT 4280 10349

HAHN
Special weather statement, May 24, 4:25 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT SUN MAY 24 2015

NEZ002-250000-
DAWES NE-
525 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES COUNTY UNTIL
600 PM MDT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITNEY LAKE...OR 20 MILES WEST OF CHADRON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITNEY LAKE AND WHITNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4277 10347 4286 10345 4284 10314 4262 10324
TIME...MOT...LOC 2325Z 285DEG 15KT 4279 10339

HAHN
Special weather statement, May 24, 5:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
636 PM MDT SUN MAY 24 2015

NEZ003-021-250100-
MORRILL NE-BOX BUTTE NE-
636 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 700 PM MDT...

AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF ALLIANCE AIRPORT...OR 14 MILES SOUTH OF ALLIANCE...
MOVING NORTHWEST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN BOX BUTTE
AND NORTHEASTERN MORRILL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4186 10277 4184 10284 4199 10300 4204 10281
TIME...MOT...LOC 0036Z 154DEG 11KT 4189 10283

HAHN
Special weather statement, May 24, 5:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT SUN MAY 24 2015

NEZ002-003-250145-
DAWES NE-BOX BUTTE NE-
659 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE AND SOUTH
CENTRAL DAWES COUNTIES UNTIL 745 PM MDT...

AT 659 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF BOX BUTTE CAMPGROUND...OR 27 MILES NORTHWEST OF
ALLIANCE...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BOX BUTTE CAMPGROUND AROUND 735 PM MDT.
  HEMINGFORD AROUND 740 PM MDT.
  BOX BUTTE DAM AROUND 745 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4235 10331 4243 10332 4247 10302 4232 10301
TIME...MOT...LOC 0059Z 265DEG 10KT 4239 10325

HAHN

The radar

The Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
May 24, 6:15 PM MST to 6:18 PM MST
Where
Box Butte County, 4.76 mi ENE of Nonpareil
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.390, -103.091

Quarter size hail was reported about six miles south-southwest of Box Butte Reservoir Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572075.